Alert archive / Kentucky / Flash Flood Warnings in 2014

Flash Flood Warning 46, NWS Paducah, KY

August 30, 20144 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Aug 30, 2014, 2:55 PM CDT for 4 counties in Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2014, 2:55 PM CDT (19:55 UTC)
Expired
Aug 30, 2014, 5:00 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Caldwell County, KY, Christian County, KY, Hopkins County, KY, Lyon County, KY

The radar

The Ft Campbell radar (KHPX), 52 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 4:00 PM CDTHEAVY RAIN 3.292 Se Princeton, KY24 HOUR TOTAL VIA KY MESONET SITE FOR AUGUST 30TH 2014.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WGUS53 KPAH 301955
FFWPAH
KYC033-047-107-143-302200-
/O.NEW.KPAH.FF.W.0046.140830T1955Z-140830T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT SAT AUG 30 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALDWELL COUNTY IN WESTERN KENTUCKY...
  EASTERN LYON COUNTY IN WESTERN KENTUCKY...
  HOPKINS COUNTY IN NORTHWEST KENTUCKY...
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 500 PM CDT.

* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RAINFALL TOTALS FROM 2 TO 4 INCHES WITH ISOLATED 
  HIGHER AMOUNTS WILL BE POSSIBLE THROUGH 500 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...COBB...DAWSON SPRINGS...
  EARLINGTON...EDDYVILLE...FARMERSVILLE...MADISONVILLE...MORTONS
  GAP...NORTONVILLE...OLNEY...PRINCETON...ST. CHARLES AND WHITE
  PLAINS. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3713 8738 3711 8754 3708 8762 3697 8777
      3695 8785 3696 8789 3691 8799 3688 8813
      3714 8809 3746 8736 3731 8734 3731 8738
      3726 8739 3718 8733

$$
1 follow-up statement
639 
WGUS73 KPAH 302108
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CDT SAT AUG 30 2014

KYC033-047-107-143-302200-
/O.CON.KPAH.FF.W.0046.000000T0000Z-140830T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON KY-CALDWELL KY-CHRISTIAN KY-HOPKINS KY-
408 PM CDT SAT AUG 30 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR 
CALDWELL...EASTERN LYON...HOPKINS...AND NORTHWESTERN CHRISTIAN 
COUNTIES IN WESTERN KENTUCKY...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED ACROSS THE WARNING 
AREA. HOWEVER...OVER THE PAST 30 MINUTES...THE STORMS HAVE WEAKENED 
AND RAINFALL RATES HAVE DECREASED. SOME MINOR FLOODING MAY CONTINUE 
TO BE AN ISSUE THROUGH 500 PM.

DO NOT DRIVE ACROSS A WATER COVERED ROAD. 

LAT...LON 3713 8738 3711 8754 3708 8762 3697 8777
      3695 8785 3696 8789 3691 8799 3688 8813
      3714 8809 3746 8736 3731 8734 3731 8738
      3726 8739 3718 8733

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:37 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 30, 2:37 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT Sat Aug 30 2014

.SHORT TERM...(Tonight through Monday night)
Issued at 237 PM CDT SAT AUG 30 2014

Heavy rain producing showers and thunderstorms persisted across
west KY this afternoon, with scattered development seen from SEMO
into SRN IL in an axis of slightly greater instability. The
general PoP depiction through tonight will be highest across the
SE 1/2, slightly lower NW 1/2. Locally heavy rain will remain a
concern with PW's over 2" across much of the area, coupled with a
persistent low level SW jet and mid level flow unidirectional to
the low trop. Once the final wave moves through Sunday morning and
dampens out, convection over mainly west KY into SW IN should push
on to the east. Will have lowering PoPs through the day and early
evening. Later Sunday night through Labor day looks somewhat
inactive. We lowered PoPs for labor day, and kept just small
chances far north over portions of SRN IL into SW IN. Not
expecting much coverage overall. Chances will ramp up Monday night
when a front moves toward the region and mid level energy moves
across the Midwest toward the Ohio Valley. In terms of temps, used
a blend of existing numbers (persistence) and latest raw model
output.

.LONG TERM...(Tuesday through Saturday)
Issued at 237 PM CDT SAT AUG 30 2014

The long term will start out busy as the mid level flow remains
active. Another shortwave will approach from the west on Tuesday,
along with weakening front at the surface. Models generate healthy
QPF as the front enters the CWA around 12Z Tuesday in parts of
southwest IL and southeast MO. Convergence/lift weakens along the
front as it moves east during the morning and especially during
afternoon. However, it still appears convection will be likely in
the western sections early in the day, possibly lessening in
coverage during the afternoon as things progress eastward. The 00Z/12Z
ECMWF is more robust with QPF especially for the afternoon, as the
GFS really drops off QPF during that time. Will raise POPS though to
just shy of the likely category with the best chances in MO/IL.
Instability parameters are off the charts on the GFS so if we have
enough lift, there may be more convection then the QPF indicates.

The front ends up stalling over the southern sections on Tuesday
night, so will linger POPS with best chances south. The GFS
indicates that the front will start moving northward as a warm front
late Tuesday night into Wednesday. In turn, the GFS indicates
scattered convection during the day and into the night. The flow
aloft remains zonal with the center of the upper high centered over
the deep south. The ECMWF is not as pronounced with showing much of
a retreat back north, and therefore does not show much in the way of
QPF. In fact, it shows the upper ridge building somewhat across our
area, which will tend to keep us dry through Wednesday night. Will
maintain low chance POPS for now until we can get a better handle on
what this front will end up doing.

By Thursday and through the end of the period, it appears as though
upper level ridging will take over which should end any chances for
decent chances for rain, except for isolated afternoon chances.

Highs will be in the upper 80s translating to the lower 90s by the
end of the period. With dewpoints in the lower 70s, it should
continue to feel like summer for a while longer.

&&

.AVIATION...
Issued at 1217 PM CDT SAT AUG 30 2014

With the upper trof slowly approaching from the west, expect waves
of convection of varying intensity to continue through the forecast
period. Best chances after 00z should be east of a KEVV-KJBR line
across our area, slowly diminishing from the west. With the wind
staying up overnight, was not concerned with fog. VSBY restrictions
should be mainly with precipitation. We are forecasting cigs down
into the MVFR category, possibly pushing IFR. Winds from the SSW
should average about 5 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Aug 30, 4:48 AM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT SAT AUG 30 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
448 AM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY WILL BE MOST COMMON OVER SOUTHEASTERN
MISSOURI...SOUTHWESTERN ILLINOIS...AND THE PURCHASE AREA OF
KENTUCKY TODAY...THOUGH AT LEAST SCATTERED THUNDERSTORMS ARE
EXPECTED TO OCCUR ACROSS THE REST OF THE REGION. THE MAIN HAZARDS
WITH THUNDERSTORMS WILL INCLUDE FREQUENT LIGHTNING AND BRIEF HEAVY
RAINFALL. SOME STRONG WIND GUSTS CANNOT BE RULED OUT IN WESTERN
KENTUCKY THIS AFTERNOON AND EARLY EVENING. LATER TONIGHT...THERE
IS SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL PRIMARILY IN THE
PENNYRILE REGION OF WESTERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM COVERAGE WILL DIMINISH FROM WEST TO EAST ON SUNDAY
AND SUNDAY NIGHT...THEN MAY PICK UP AGAIN FOR LABOR DAY. THIS
CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MID WEEK...
DIMINISHING BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF VERY
HEAVY RAIN OR LOCALIZED FLOODING ARE ENCOURAGED.

In the hours before

Special weather statement, Aug 30, 12:41 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CDT SAT AUG 30 2014

KYZ005-301830-
MCCRACKEN KY-
1241 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR MCCRACKEN COUNTY IN WESTERN
KENTUCKY UNTIL 130 PM CDT...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WEST PADUCAH...OR 6 MILES WEST OF LONE
OAK...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS 40 TO 45 MPH ARE LIKELY WITH THIS STORM...ALONG WITH VERY
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  WEST PADUCAH.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3717 8882 3706 8857 3699 8866 3695 8881
      3718 8890
TIME...MOT...LOC 1739Z 221DEG 21KT 3708 8875
Local storm report, Aug 30, 2:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HEAVY RAIN       WEST PADUCAH            37.08N 88.74W
08/30/2014  M4.48 INCH       MCCRACKEN          KY   ASOS

            DAILY RAINFALL UP THROUGH 240 PM.

&&

CTN
Special weather statement, Aug 30, 2:52 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT SAT AUG 30 2014

KYZ016-020-021-302100-
HOPKINS-MCLEAN-MUHLENBERG-
INCLUDING THE CITIES OF...MADISONVILLE...CALHOUN...GREENVILLE
252 PM CDT SAT AUG 30 2014

AT 250 PM...STRONG THUNDERSTORMS WERE MOVING TOWARD
EARLINGTON...MORTONS GAP AND NORTONVILLE IN HOPKINS COUNTY
KENTUCKY. THE STORMS WILL MOVE INTO MUHLENBERG COUNTY TOWARD
GREENVILLE AS WELL THROUGH 400 PM. THE STORMS MAY PRODUCE VERY
STRONG WINDS 45 TO 55 MPH. HEAVY RAIN IS ALSO A CONCERN ESPECIALLY
ACROSS THE SOUTHERN PART OF HOPKINS COUNTY LATE THIS AFTERNOON.
STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:41 PM CDTAreal Flood AdvisoryPAHBallard, McCracken2 hr
Aug 30, 12:41 PM CDTSpecial Weather StatementPAHMcCracken49 min
Aug 30, 12:43 PM CDTSevere Thunderstorm WarningPAHMcCracken32 min
Aug 30, 12:58 PM CDTFlash Flood WarningPAHBallard, McCracken107 min

Nearby

Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.